Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online
Ask a Urologist   »  

How to treat post surgical urinary retention?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
My father had a knee replacement surgery two weeks ago. Since then his doctors have made five attempts to get him off the catheter. Are there any medications that could help him? So far, all they have tried is medication for BPH which he never has had a problem with.
Posted Tue, 25 Feb 2014 in Urinary and Bladder Problems
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: Please, can you describe the urinary problem? Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about the urinary problem your father has after this knee replacement surgery. In order to help you, I will like you to briefly describe to me what these symptoms are. Is he unable to urinate, he urinates without control, etc....This would be capital because the various treatment options are different. Thank you so much and I look forward to hearing back from you so that I can offer more help and insight information. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: How to treat post surgical urinary retention? 8 hours later
Each time they have removed his catheter, he has been unable to urinate at all. They have tried every method the nurses can think of to help him relax. Since he still needs to have his other knee replaced he is not stable enough to urinate standing up. So, I think that, along with the fact that he does have a lot of anxiety and nervousness, is complicating the problem. This last time they kept doing bladder scans and eventually had to catheterize him again because his bladder was too full. He says that he never really gets the feeling that he needs to urinate.
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: Please, let his drugs be reviewed. Detailed Answer: Hi and thank you writing back. Post surgical urinary retention warrants a complete review of his medications. This is because medications like antihistamine, antidepressants and antispasmodic that are commonly used after surgery have urinary retention as a possible side effect. Also, if he received anesthesia to his spine, this could also be the cause. In all, the drugs and anesthesia should be reviewed and the cause eliminated. The good news is that this would eventually give way with time. If he had no prostate problem, the drugs for prostate disease would not help. This is because the problem is with the bladder being unable to elicit the reflex because of neurological problem rather than the prostate exerting obstruction. I hope this helps the doctors towards identifying and treating the cause. I wish him a speedy recovery and success with the next surgical intervention. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: How to treat post surgical urinary retention? 1 hour later
I am sorry, I should have told you earlier that his doctors have already reviewed his medications. Because his neuropathy is so severe, he has very little pain and is not taking any medication except Relafen. They don't believe urinary retention is a side effect of this drug. Plus, it has already been two weeks since his surgery and we believe that his general anesthesia and any medications they gave him during surgery are no longer in his system. I just spoke with my daughter who is an RN and she suggested a medication called Bethanechol (Urecholine is the generic name). It stimulates the bladder to empty. She wanted me to discuss it with a Urologist first, before I inquire with my fathers family doctor about it. Are you familiar with it? Part of our complication is that my father is no where near mobile since his surgery was only two weeks ago and he is not able to straighten his other knee at all. There is no Urologist that satellites to our hospital and the nearest Urologist is a two hour roundtrip for him. My daughter told me also that the longer he remains on a catheter the more difficult it will be for him to return to normal urinating. Is that correct? Please give me your professional thoughts on trying Bethanechol. THANKS!!
Answered by Dr. Chobufo Ditah 17 minutes later
Brief Answer: Yes, it is used in this situation. Detailed Answer: Hi and thank you so much for this follow up precision. Given the extend of his neuropathy, I very much think this should be the cause of his problem. You have to feel the pressure exerted by accumulated urine in your bladder to initiate the urination reflex and empty the bladder. With so much nerve damage, the pathway is probably compromised and this is the problem. Bethanecol is a good drug for neurogenic bladder. It works by stimulating contractions of the bladder muscles. This can help empty the bladder. However, the mainstay of treatment is intermittent clean catheterization for this condition especially if the drug fails. I wish him well. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor